Alert archive / Vermont / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2020, 8:00 PM EDT for 4 counties in Vermont; Essex County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 8:00 PM EDT (00:00 UTC)
- Expired
- Aug 11, 2020, 9:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Essex County, NY, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 14 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:16 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 11, 7:16 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Burlington VT 716 PM EDT Tue Aug 11 2020 .SYNOPSIS... A surface front will cross the area this evening along with scattered showers and isolated thunderstorms. Behind this front seasonably warm and mainly dry weather return through the remainder of the week. The next chance of significant rainfall occurs by Monday and Tuesday of next week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 702 PM EDT Tuesday...With onset of the diurnal cooling cycle, the Heat Advisory has been allowed to expire on time at 23Z. Otherwise, we continue to monitor the ewd progression of weak sfc boundary and associated line of showers and a few embedded rumbles of thunder, currently moving across the Champlain Valley. Instability and low-level convergence remains limited in association with this activity. Therefore, should see generally light shower activity - and isold tstms - across VT during the next 1-3 hours. By later tonight post-frontal scattered to broken low to mid level clouds with a few light showers or sprinkles will be the rule as lows bottom out in the 60s to around 70 for lows during the pre-dawn hours. Surface front then clears well south during Wednesday into Wednesday night as southern periphery of Canadian high pressure builds across northern NY/New England. This will start an extended period of outstanding late summer weather with mainly dry conditions, seasonably warm temperatures and clear to partly cloudy skies. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 304 PM EDT Tuesday...Tranquil late summer conditions are expected to end the work week as surface high pressure over James Bay slow drifts east over central Quebec. Aloft, an upper trough will slowly be exiting into the Canadian maritimes which will influence the North Country just enough to support a 5-10% chance of an isolated afternoon terrain driven shower both days. By and large though, the majority of the time period should be dry with partly sunny days and mostly clear nights. Temps turn back towards seasonal norms with highs in the upper 70s to mid 80s and lows mainly in the 50s. Dewpoints will be comfortably in the 50s as well. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 304 PM EDT Tuesday...The upcoming weekend looks pretty spectacular as the aforementioned surface high over central Quebec slowly drifts over the Canadian maritimes while aloft an upper ridge builds over the Northeast. Sunny days and clear nights are expected, with temps very comfortable in the upper 70s to low 80s, and lows in the 50s Saturday, and slightly warmer in the mid 50s to low 60s Sunday. Pattern changes going into Sunday night and next week as a northern stream trough is poised to drop into the Great Lakes Sunday night, and will push a surface from through the forecast area sometime during the Monday/Tuesday timeframe depending on which model you look at. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Frontal zone to cross the area this evening with varied impacts. VFR through 21Z in advance of boundary under modestly gusty southerly flow. A few/isold storms possible but coverage should be scant. In the 21-03Z time frame a more concentrated period of scattered showers/storms likely, especially from KSLK eastward. Period of highest coverage to only last for 2 hours or so at any given terminal but brief IFR/MVFR conds and gusty winds possible with any heavier storm cores. Best estimate for timing at KBTV is from 23-01Z. After 03Z winds trend light with a mix of BKN/OVC cigs likely. VFR to prevail at KMSS/KBTV/KPBG/KRUT with conds lowering to MVFR/IFR in low stratus at KSLK/KMPV where some patchy br in the 3-5sm range will be possible. Conds return to VFR at all sites after 12Z Tuesday under west to southwest flow from 4 to 8 kts. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...Banacos/JMG SHORT TERM...Lahiff LONG TERM...Lahiff AVIATION...JMG
Hazardous weather outlook, Aug 11, 6:54 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 654 PM EDT Tue Aug 11 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-122300- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 654 PM EDT Tue Aug 11 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 7:25 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
725 PM EDT Tue Aug 11 2020
NYZ028-035-VTZ001>003-005-006-016-017-120030-
Eastern Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Orleans-Lamoille-
725 PM EDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON...NORTHEASTERN
ESSEX...LAMOILLE...NORTHWESTERN ORLEANS...SOUTHEASTERN GRAND ISLE...
NORTHERN CHITTENDEN AND FRANKLIN COUNTIES...
At 724 PM EDT, a developing thunderstorm was located over Milton,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Burlington, South Burlington, Morrisville, Enosburg Falls, Johnson
Village, Cambridge, Montgomery Center, Westford, Hyde Park,
Montgomery, Colchester, St. Albans City, Fairfax, Sheldon, Belvidere
Center, Georgia, Enosburg, Waterville, Morrisville Village and St.
Albans Town.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4455 7250 4451 7338 4481 7326 4501 7253
4501 7249
TIME...MOT...LOC 2324Z 243DEG 32KT 4466 7318Special weather statement, Aug 11, 7:35 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Burlington VT 735 PM EDT Tue Aug 11 2020 NYZ035-VTZ005-008-009-017-018-120030- Eastern Essex-Eastern Chittenden-Western Chittenden-Washington-Western Addison-Eastern Addison- 735 PM EDT Tue Aug 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...NORTH CENTRAL ADDISON...CENTRAL CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES... At 734 PM EDT, a strong thunderstorm was located over Willsboro, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... South Burlington, Burlington International Airport, Burlington, Essex, Willsboro, Charlotte, Williston, Bolton, Richmond, Mt. Philo State Park, Jericho, Hinesburg, St. George, Huntington, Duxbury, Jericho Village, Shelburne, Essex Junction Village, Underhill and Moretown. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4425 7348 4444 7347 4452 7289 4428 7274 TIME...MOT...LOC 2334Z 254DEG 23KT 4435 7340
Special weather statement, Aug 11, 7:48 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
748 PM EDT Tue Aug 11 2020
NYZ034-035-VTZ009-011-018-120045-
Western Essex-Eastern Essex-Western Rutland-Western Addison-Eastern
Addison-
748 PM EDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTH CENTRAL RUTLAND COUNTIES...
At 747 PM EDT, a strong thunderstorm was located near Schroon Lake,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Orwell,
Whiting, New Haven, Shoreham, Crown Point Center, Leicester,
Bridport, Goshen, Addison, Sudbury, Brandon, Black Point, Plumies
Point, Gilligans Bay and Giards Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4387 7378 4412 7316 4384 7300 4379 7336
4381 7338 4378 7371
TIME...MOT...LOC 2347Z 245DEG 20KT 4382 7367The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:49 PM EDT | Special Weather Statement | BTV | Lamoille, Orleans | 56 min |
| Aug 11, 8:53 PM EDT | Special Weather Statement | BTV | Addison | 67 min |
| Aug 11, 9:16 PM EDT | Special Weather Statement | BTV | Lamoille | 59 min |
| Aug 11, 10:03 PM EDT | Special Weather Statement | BTV | Windsor | 57 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2020Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.